Wisconsin, 2018

Flooding and Hail in Wisconsin, August 28 to 31, 2018

August 28 to 31, 2018 · NWS ARX · 10 events in 5 counties and zones

For the second straight day, severe storms moved across western Wisconsin on August 28th. These storms produced damaging winds, large hail and another round of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
$90,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

For the second straight day, severe storms moved across western Wisconsin on August 28th. These storms produced damaging winds, large hail and another round of heavy rain. This additional heavy rain aggravated ongoing flooding and caused some new flooding to occur. Water from the West Fork of the Kickapoo River covered roads near Avalanche (Vernon County). Trees were blown down in Viroqua (Vernon County), Lyndon Station (Juneau County) and Plainville (Adams County). Thousands of trees were blown down across southern Adams County in a 3 to 4 mile wide area that started just south of the State Highways 13 and 82 intersection and continued east across Springville and Jackson Townships to the Marquette County line east of Jordan Lake. Houses were damaged by trees that landed on them and boats were blown were dislodged from docks and floated out into Jordan Lake. The only hail that was reported was quarter sized south of Brooks (Adams County). Because of the flooding along the Kickapoo and Pine Rivers, a state of emergency was declared in Viola (Vernon and Richland Counties) and all of Richland County. The State of Wisconsin Governor declared a state of emergency for the entire state. A federal disaster declaration was made for La Crosse, Monroe, Juneau, Adams, Vernon, Crawford and Richland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 28, 11:08 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 28, 11:08 AM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1208 PM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1208 PM CDT Tue Aug 28 2018

Periods SHRA/TSRA to move across the taf sites this afternoon, which
is difficult to put in a taf without it becoming lengthy/complex.
Carried VCTS prevailing with tempo MVFR vsbys MVFR/IFR cigs in TSRA
thru much of the afternoon. Short periods may go LIFR if heavier
TSRA cores pass across the airfields. Forcing/lift wane later this
afternoon/evening as a sfc trough/frontal boundary finally sags SE
of the area. Mainly -SHRA and MVFR cigs to continue into the
evening. MVFR cigs looking to remain across the area overnight, but
eventually drying NW sfc-850mb flow wins out, with rising cigs/
decreasing clouds for Wed morning. Good VFR expected by late morning
and for Wed afternoon as cooler/drier high pressure settles over the
Upper Midwest.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 8:08 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
908 AM CDT Tue Aug 28 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ096-WIZ041>044-053>055-061-291200-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging
winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce large hail and damaging wind
this morning, with additional storms expected this afternoon.
Locally heavy rain is also a threat, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Occasional storm spotter activation is expected today.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 28, 11:05 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1205 PM CDT Tue Aug 28 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-055-061-
282015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Prairie Du Chien, Richland Center, and Platteville
1205 PM CDT Tue Aug 28 2018

...SCATTERED STRONG STORMS WILL AFFECT MUCH OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND FAR SOUTHWEST WISCONSIN...

Scattered thunderstorms have developed across the area and could
produce dime sized hail and wind gusts over 30 mph into the early
afternoon. Additional storm development is expected, with severe
storms possible later this afternoon. Heavy rain is also possible
with these storms and could lead to localized flooding, especially
in areas that received heavy rainfall last night.

Move indoors if these storms approach your location and have
multiple ways of receiving warnings.

CA
Local storm report, Aug 28, 11:06 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 NW HIXTON             44.40N 91.04W
08/27/2018                   JACKSON            WI   TRAINED SPOTTER

            DELAYED REPORT. MANY TREES DOWN, SOME
            SNAPPED. DAMAGE TO CORRAL FENCE. WIND DAMAGE
            IS WIDESPREAD AND INCLUDES THE TOWN OF
            HIXTON.

&&

DMD
Local storm report, Aug 28, 11:08 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     ALMA CENTER             44.44N 90.91W
08/27/2018                   JACKSON            WI   TRAINED SPOTTER

            DELAYED REPORT. TREES DOWN. TIME ESTIMATED
            FROM RADAR.

&&

DMD
Local storm report, Aug 28, 11:25 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1225 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLOOD            VIOLA                   43.51N 90.67W
08/28/2018                   VERNON             WI   EMERGENCY MNGR

            9 EVACUATIONS IN THE VIOLA AREA SO FAR

&&

SHEA
Special weather statement, Aug 28, 11:30 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1230 PM CDT Tue Aug 28 2018

WIZ032>034-041-042-053-282100-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Vernon-
Including the cities of Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, and Viroqua
1230 PM CDT Tue Aug 28 2018

...SCATTERED STRONG STORMS WILL AFFECT MUCH OF WEST CENTRAL
WISCONSIN...

Scattered thunderstorms have developed across southeast Minnesota
and northeast Iowa and will move into west central Wisconsin
through the early afternoon hours. Dime sized hail and wind gusts
over 30 mph are possible. Additional storm development is
expected, with severe storms possible later this afternoon. Heavy
rain is also possible with these storms and could lead to
localized flooding, especially in areas that received heavy
rainfall last night.

Frequent lightning is also occurring with some of these storms, so
move indoors if these storms approach your location. Always have
multiple ways of receiving warnings.

CA
Special weather statement, Aug 28, 12:30 PM CST, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
130 PM CDT TUE AUG 28 2018

WIZ042-043-281930-
Juneau-Monroe-
130 PM CDT TUE AUG 28 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU
AND SOUTHERN MONROE COUNTIES...

At 129 PM CDT, strong thunderstorms were clustered near Sparta,
moving northeast at 50 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Tomah around 150 PM CDT.
  New Lisbon around 205 PM CDT.
  Necedah around 210 PM CDT.

Other locations impacted by this storm include Leon, Portland,
Norwalk, Camp Douglas and Wilton.

LAT...LON 4391 8998 4387 8996 4372 9079 4373 9091
      4390 9091 4421 9001 4425 9004 4417 8997
      4413 8999 4413 8997 4412 9001 4409 9003
      4402 9000 4401 9001 4398 8996 4392 8995
TIME...MOT...LOC 1829Z 247DEG 46KT 4385 9078

JSB

The radar

The La Crosse radar (KARX), 38 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
August 28, 12:34 PM CST
Where
Vernon County, 0.85 mi NW of Viroqua
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.560, -90.890

A couple of trees were blown down in Viroqua.

Thunderstorm Wind, Juneau

When
August 28, 1:30 PM CST
Where
Juneau County, 1.21 mi SW of Lyndon Station
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
43.710, -89.920

Trees were blown down and the power was out near Lyndon Station. At least one tree landed on a house.

Flood, Vernon

When
August 28, 1:31 PM CST to 5:30 PM CST
Where
Vernon County, 0.1 mi SSW of Avalanche to 0.37 mi NNE of Avalanche
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.599, -90.781

Flood waters from the West Fork of the Kickapoo River covered roads near Avalanche.

Thunderstorm Wind, Juneau

When
August 28, 1:34 PM CST
Where
Juneau County, 2.56 mi SE of Lyndon Station
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
43.690, -89.870

Trees were blown down southeast of Lyndon Station. U.S. Highway 12 was closed because of the downed trees.

Thunderstorm Wind, Adams

When
August 28, 1:35 PM CST to 1:59 PM CST
Where
Adams County, 3.29 mi NNW of Plainville to 4.97 mi ENE of Grand Marsh
Measured
70 kt (81 mph) estimated gust
Property damage
$6.0 million
Reported by
Law Enforcement
Coordinates
43.766, -89.837

Thousands of trees were blown down or snapped across southern Adams County. The damage was south of State Highway 82 across Springville and Jackson Townships. The damage started just south of the intersection of State Highways 13 and 82 and continued east to the Marquette County line east of Jordan Lake and was 3 to 4 miles wide in some spots. Some of the downed trees landed on houses. On Jordan Lake, boats were dislodged from docks and floated out into the lake.

Thunderstorm Wind, Adams

When
August 28, 1:36 PM CST
Where
Adams County, Plainville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.720, -89.820

Trees were blown down in Plainville.

Hail, Adams

When
August 28, 2:00 PM CST
Where
Adams County, 3.49 mi N of Grand Marsh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.770, -89.690

Up to quarter sized hail fell south of Brooks.

Flood, Crawford

When
August 28, 2:15 PM CST to August 30, 3:00 PM CST
Where
Crawford County, 1.73 mi NNW of Soldiers Grove to 2.13 mi NNE of Soldiers Grove
Cause
Heavy Rain
Property damage
$780,000
Crop damage
$36,000
Reported by
Law Enforcement
Coordinates
43.422, -90.787

Runoff from heavy rains caused extensive flooding to occur along the Kickapoo River that resulted in numerous road closings. State Highway 131 was closed in several locations as it runs parallel to the river. Other road closures included: State Highway 179 in Steuben, State Highway 171 in Gays Mills, State Highway 60 near Wauzeka, County Highway B north of Gays Mills, County Highway C in Soldiers Grove, County Highway S south of Bell Center and County Highway W between Bell Center and Steuben. One water rescue had to be performed when a elderly man drove his vehicle into flood waters.

Flood, Richland

When
August 28, 4:15 PM CST to August 31, 6:00 PM CST
Where
Richland County, 0.93 mi NNW of Yuba to 0.92 mi N of Yuba
Cause
Heavy Rain
Property damage
$85,000
Crop damage
$12,000
Reported by
Law Enforcement
Coordinates
43.542, -90.439

Runoff from heavy rains caused flooding to occur along the Pine River from Yuba downstream to Rockbridge.

Flood, Richland

When
August 28, 11:00 PM CST to August 30, 12:00 AM CST
Where
Richland County, 0.27 mi NE of Viola to 0.39 mi E of Viola
Cause
Heavy Rain
Property damage
$610,000
Crop damage
$42,000
Reported by
Emergency Manager
Coordinates
43.503, -90.667

Flooding along the Kickapoo River prompted some water rescues in Viola. Water was 12 to 18 inches deep in the fire station and was flowing over the upper rail of the State Highway 131 bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779021, 779025, 779022, 779522, 779026, 779023, 779024, 779264, 779028, 779063.